The Cleveland police recently stumbled upon a large consignment of the sedative pill carfentanil camouflaged as the pain medication OxyContin. Carfentanil is a synthetic opioid analgesic used for tranquilizing large animals like elephants. After the detection, officials in northeast Ohio warned the people to be vigilant of counterfeit drugs.
“Today the Cuyahoga County Drug Chemistry Laboratory identified Carfentanil in pills that were made to look like OxyContin tablets. This situation is alarming, as the potency of Carfentanil is substantially greater than the oxycodone found in OxyContin, and there is a serious risk of unintentional overdose in their use,” Dr. Thomas Gilson, Cuyahoga County’s medical examiner, told the AP. Apart from the statement, the Alcohol, Drug Addiction and Mental Health Services (ADAMHS) Board of Cuyahoga County has also provided a 24-hour crisis hotline at 216-623-6888.
The animal sedative carfentanil is widely abused by people. It is thousands of times more powerful than OxyContin and was largely responsible for the 58 deaths in the Cuyahoga County in 2016. The toxicity of the drug can be judged from the fact that an amount of carfentanil, smaller than a poppy seed, is sufficient to kill an individual. It had remained under observation and scrutiny for years as a chemical weapon.
People who buy these pills from the street endanger their lives more because they are unaware of the exact constituents of the pills which increase the chance of overdosing. People using OxyContin for recreational purposes stand at a greater risk in Northeast Ohio, as they might end up buying and using the spurious version of the pills, which actually contain carfentanil. One can understand the amount of risk it would pose when someone consumes carfentanil pills, assuming them to be OxyContin.
The use of these counterfeit pills would invariably lead to a rise in overdose deaths in the region. In fact, in the past, the Drug Enforcement Administration (DEA) had already issued a warning to the public and law enforcement agencies throughout the country regarding the threat from carfentanil. It is a Schedule II substance under the Controlled Substances Act.
People exposed to carfentanil can suffer from a range of symptoms like respiratory depression or arrest, disorientation, drowsiness, pinpoint pupils, sedation and clammy skin. All these symptoms can manifest within minutes of exposure to the drug.
The most effective treatment so far is naloxone, an antidote for opioid overdose. When somebody overdoses on carfentanil or fentanyl or for that matter any opioid, administering naloxone can reverse the effect. However, multiple doses of naloxone might be required to get the desired effect.
One should continue to give a dose of naloxone every two to three minutes until the overdosed patient is able to breathe on his or her own or until EMS arrives on the scene.
Whether it is an opioid addiction, alcoholism, marijuana or any other illicit street drug, the only way to allay the symptoms of addiction is to seek immediate help. Addiction is a malady, which has the potential to affect the development of an individual. In worst-case scenarios, when an addiction becomes chronic and severe, it is always fatal. Hence, if you have a loved one grappling with an addiction, approach a rehab at the earliest. Call our 24-hour drug helpline at 855-441-4405 or chat online for immediate assistance. One should not shy away from treatment as any delay can exacerbate the condition.